Hail, Ness
- When
- June 17, 11:40 PM CST
- Where
- Ness County, 8.31 mi S of Laird
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 38.330, -100.060
A thunderstorm in Ness county produced near severe sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A thunderstorm in Ness county produced near severe sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 5:05 PM CST, 6 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 605 PM CDT Sat Jun 17 2017 ...Updated Aviation... .SHORT TERM...(This evening through Sunday) Issued at 156 PM CDT Sat Jun 17 2017 Main concern is severe convection and strong cold front winds tonight. An impressive strong jet streak was moving across the Northern Rockies impinging on the Northern Plains today. 400mb jet core was around 100 knots moving across Wyoming late this morning. This intense jet and storm system will result in a rather strong cold front for mid-June across western Kansas later this afternoon/evening. Convective outflow from the overnight MCS across eastern KS altered the surface flow field somewhat, however synoptic influences with the approaching jet streak should readjust the flow field with a bit of a cyclonic center developing just ahead of the surface cold front across west-central KS early this evening. This is where the best chance for a vigorous thunderstorm will develop, and there is growing agreement among various convective-allowing models of this occurring across southwest KS. The latest runs of the HRRR even suggest a supercell structure is not out of the question. There will certainly be strong enough mid and upper level winds to support a supercell right along or immediately ahead of the cold front. The cold front itself should have a very healthy density current head with it, as it charges south early this evening. This alone will lead to 25 to 40 mph winds in the region of strongest pressure rises. Add vigorous deep moist convection to the equation and and the wind potential goes up dramatically -- perhaps peak gusts in the 70-80mph range in an isolated location tied to the strongest severe storm. Of course, as with any supercell storm, very large hail will also be expected. Severe weather threat will exit the southwest KS region in the 04-06z time frame with a much cooler airmass in place. Not much to worry about in the forecast for tomorrow. A very pleasant day forecast with fresh airmass in place -- dewpoints in the 40s and temperatures topping out around 80 most areas. We just have to get through tonight! .LONG TERM...(Sunday night through Saturday) Issued at 341 PM CDT Sat Jun 17 2017 After this weekend, we will gradually return to a summer pattern as a 594 dam 500mb high expands across the Desert Southwest region. The expansion of the high will lead to a more anticylonically curved mid level flow pattern out of the northwest across western Kansas. The main polar jet will shift north to the international border with negligible forcing for ascent for organized convective weather. This is why POPs are generally low next week, although widely scattered storms can be expected with surface lee trough setups that occur. The next bonafide polar front will most likely not be until late next week when the Desert Southwest high flattens out as the jet stream shift slightly south. There is a lot of uncertainty, of course, regarding any front timing and strength that far out. Wednesday and Thursday look to be the hottest days coming up with 100-degree highs in the forecast again. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 605 PM CDT Sat Jun 17 2017 A strong cold front will sweep through this evening, ushering in convection and strong NE winds. Scattered thunderstorms are expected, and included TEMPO groups when impacts are most probable at each terminal. Primary threat from storms this evening will be strong wind gusts, possibly exceeding 50 kts with the strongest storms. HRRR model generates a line of convection from roughly HYS to LBL 01-02z, with a thunderstorm complex exiting the P28 vicinity around 04z. Even outside of convection, NE winds will be very strong for several hours this evening, with an unusually strong pressure gradient for June. NE wind gusts of 35-40 kts can be expected, with areas of blowing dust reducing visibility. North winds will diminish rapidly late tonight through Sunday morning. VFR is expected Sunday, with light north winds around 10 kts and much cooler temperatures. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 82 61 87 / 30 0 0 0 GCK 61 82 59 89 / 30 0 0 0 EHA 60 83 60 90 / 10 0 0 0 LBL 64 83 62 90 / 20 0 10 0 HYS 60 80 59 87 / 40 0 0 10 P28 65 84 61 88 / 50 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 449 AM CDT Sat Jun 17 2017 KSZ030-031-043>046-061>066-074>081-084>090-181000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 449 AM CDT Sat Jun 17 2017 /349 AM MDT Sat Jun 17 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A cold front will be the focus for a few strong to severe thunderstorms early this evening. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Elevated risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 1026 PM CDT SAT JUN 17 2017 KSZ031-180400- Ellis KS- 1026 PM CDT SAT JUN 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELLIS COUNTY UNTIL 1100 PM CDT... At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm very near Emmeram, or 10 miles east of Hays, moving east at 45 mph. Nickel size hail will be possible with this storm. Locations impacted include... Victoria, Catherine, Walker and Emmeram. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3877 9904 3885 9925 3903 9921 3905 9904 TIME...MOT...LOC 0326Z 280DEG 38KT 3893 9914 TURNER
Special Weather Statement National Weather Service Dodge City KS 1046 PM CDT SAT JUN 17 2017 KSZ031-180415- Ellis KS- 1046 PM CDT SAT JUN 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELLIS COUNTY UNTIL 1115 PM CDT... At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm near Antonino, or 5 miles south of Hays, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hays, Victoria, Schoenchen, Walker, Munjor, Antonino, Toulon and Hays Regional Airport. LAT...LON 3871 9904 3871 9944 3889 9945 3890 9904 TIME...MOT...LOC 0346Z 274DEG 33KT 3881 9935 TATRO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1049 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 2 NW THE HAGGARD ELEVAT 37.65N 100.34W
06/17/2017 U2.00 INCH GRAY KS LAW ENFORCEMENT
HAIL DAMAGE TO 7 WINDOWS AND 4 VEHICLES AS
WELL AS METAL SIDING.
&&
MRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 3 WNW THE HAGGARD ELEVA 37.66N 100.38W
06/17/2017 U2.00 INCH GRAY KS PUBLIC
HAIL DAMAGE TO A HOUSE WINDOW AND A CRACKED
WINDSHIELD.
&&
MRSpecial Weather Statement National Weather Service Dodge City KS 1142 PM CDT SAT JUN 17 2017 KSZ088-089-180545- Clark KS-Comanche KS- 1142 PM CDT SAT JUN 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE AND EAST CENTRAL CLARK COUNTIES UNTIL 1245 AM CDT... At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Protection, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Coldwater, Protection, Lexington and Lake Coldwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 200 AM CDT for south central and southwestern Kansas. LAT...LON 3720 9967 3737 9967 3738 9931 3710 9937 TIME...MOT...LOC 0442Z 282DEG 29KT 3728 9956 TURNER
Special Weather Statement National Weather Service Dodge City KS 1209 AM CDT SUN JUN 18 2017 KSZ030-031-045-046-180615- Rush KS-Trego KS-Ellis KS-Ness KS- 1209 AM CDT SUN JUN 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...RUSH AND SOUTHERN ELLIS COUNTIES UNTIL 115 AM CDT... At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Ransom, or 12 miles north of Ness City, moving east at 50 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ness City, La Crosse, Victoria, Bazine, Ransom, Otis, Bison, Schoenchen, McCracken, Rush Center, Liebenthal, Timken, Alexander, Nekoma, Brownell, Munjor, Antonino, Loretta, Pfeifer and Toulon. LAT...LON 3837 9903 3845 10006 3881 9999 3885 9904 TIME...MOT...LOC 0509Z 273DEG 42KT 3863 9985 GERARD
The Dodge City radar (KDDC), 64 km away, was scanning. The volume nearest the first event began at 05:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711269.